But how safe are acetaminophen and NSAIDs? The AHCPR guidelines warned that "high doses of acetaminophen can lead to liver damage, and massive single doses sometimes lead to fatal hepatic necrosis." A study just released in the New England Journal of Medicine1 suggests that 8-10 percent of the 50,000 annual kidney failures in the United States are caused by acetaminophen.
The paper concludes that a person taking a "cumulative dose of 5,000 or more pills containing NSAIDs" will be almost nine times (8.8) more likely to experience kidney failure. While this sounds like an astronomical intake, it averages out to just one pill every four days throughout the life of an average adult.
The problems don't stop with the liver and kidneys. A meta-analysis published in the Annals of Internal Medicine2 reviewed 16 studies on the potential of adverse gastrointestinal events for NSAIDs users. The authors found that people taking NSAIDs were almost three times as likely to experience serious gastrointestinal problems. And if you're 65 or older and use NSAIDs, you'll have five and one-half times the normal risk of gastrointestinal problems.
According to a study featured in Medical Toxicology,3 gastric pathology is the largest single cause of morbidity and mortality with NSAID use. The author presents a table showing the incidence of gastrointestinal (GI) symptoms in clinical reviews, ranging from 9-37 percent, depending on the particular drug. Ibuprofen had the least incidence of gastrointestinal symptoms, although other studies attribute a higher rate of more serious problems to the drug.
The literature also cites a number of very serious potential side effects including: asthma; bronchospasm; renal papillary necrosis; renal/cardiovascular; direct cell toxicity; chromosome abnormalities; and phototoxicity. While new "pain relievers" are constantly being released on the market, the true incidence and severity of side effects are usually discovered only after the drug has been on the market for several years.
While the AHCPR may find NSAIDs and acetaminophen a reasonable choice in the management of low back pain, they obviously do nothing to address the cause(s) of the problem. Patients with low back pain, other body aches, or the more common headache, would be well advised to investigate the roots of their symptoms rather than mask them by swallowing commonly accepted remedies that, while providing some relief, have significant side effects.
- Perneger TV, Whelton PK, Klag MJ. Risk of kidney failure associated with the use of acetaminophen, aspirin and nonsteroidal anti-inflammatory drugs. N Engl J Med 1994;331:1675-1678.
- Gabriel SE, Jaakkimainen l, Bombardier C. Risk for serious gastrointestinal complications related to use of nonsteroidal anti-inflammatory drugs. Ann Intern Med 1991;115:787-796.
- Fowler PD. Aspirin, paracetamol and non-steroidal anti-inflamatory drugs - a comparative review of side effects. Med Tox 1987;2:338-366.